California, 2009

Flooding and High Wind in California, February 15 to 17, 2009

February 15 to 17, 2009 · NWS MTR · 12 events in 12 counties and zones

An approaching Eastern Pacific storm produced strong wind and heavy rain behind the warm front as it moved through the San Francisco Bay Area. m.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$158,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

An approaching Eastern Pacific storm produced strong wind and heavy rain behind the warm front as it moved through the San Francisco Bay Area. Over 61,000 Bay Area customers lost power between 3 a.m. and 4 p.m.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 14, 9:07 PM PST, 2 hours 53 minutes earlier.

Area forecast discussion, Feb 14, 9:07 PM PST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
907 PM PST SAT FEB 14 2009

...POTENT WINTER STORM TO BRING LOCALLY HEAVY RAIN AND STRONG AND
GUSTY WINDS TO THE REGION TONIGHT THROUGH SUNDAY NIGHT...

.DISCUSSION...AS OF 9:07 PM PST SATURDAY...SATELLITE IMAGERY SHOWS
A STORM SYSTEM INTENSIFYING OFFSHORE BETWEEN 125 AND 130W. CLOUD
TOPS HAVE BEEN COOLING AND SEVERAL LIGHTNING STRIKES HAVE BEEN
DETECTED...INDICATING SOME CONVECTIVE ELEMENTS ARE FORMING ALONG
A VIGOROUS FRONTAL BOUNDARY. THE UPPER LEVEL AND SURFACE LOWS ARE
BOTH CENTERED NEAR 130W/40N AND ARE NEARLY STATIONARY. BUT THE
SOUTHERN PART OF THE MOISTURE PLUME/FRONTAL BOUNDARY IS OUTPACING THE
NORTHERN PART...CAUSING THE SYSTEM TO TAKE ON A MORE N-S ORIENTATION
AS IT APPROACHES THE COAST. BANDS OF LIGHT WARM ADVECTION RAINFALL
HAVE ALREADY BEGUN TO TRACK ACROSS THE NORTH BAY AND BOTH THE KMUX
AND MT VACA RADARS SHOW THE LEADING EDGE OF MORE WIDESPREAD RAINFALL
IS NOW BEGINNING TO APPROACH THE COAST OF THE SF BAY AREA. THE 00Z
MODELS ARE IN GOOD AGREEMENT IN THE SHORT TERM...SPREADING RAINFALL
ACROSS OUR ENTIRE FORECAST AREA OVERNIGHT...WITH RAINFALL INTENSITY
FORECAST TO PICK UP AFTER MIDNIGHT...PARTICULARLY IN THE NORTH BAY
AND IN THE COASTAL MOUNTAINS AS FAR SOUTH AS BIG SUR. THE MODELS
HOLD THE UPPER AND SURFACE LOWS QUASI-STATIONARY OFF THE NORTHERN
CALIFORNIA COAST THROUGH SUNDAY NIGHT. THIS WILL CAUSE THE FRONTAL
BOUNDARY TO STALL IN ITS EASTWARD PROGRESSION FROM MIDDAY SUNDAY
THROUGH SUNDAY NIGHT. THE GFS HAS BEEN CONSISTENT IN STALLING THAT
BOUNDARY OVER MONTEREY COUNTY. MEANWHILE THE ECMWF CENTERS THE
BOUNDARY A BIT FARTHER TO THE NORTH (SANTA CRUZ MOUNTAINS SOUTH INTO
NORTHERN MONTEREY COUNTY) WHICH IS SOMETHING THE NAM NOW APPEARS TO
BE DOING WITH ITS 00Z RUN. REGARDLESS OF THESE DIFFERENCES...IT
NOW APPEARS THAT THERE IS A HIGH LIKELIHOOD THAT AN EXTENDED PERIOD
OF MODERATE TO HEAVY RAINFALL WILL OCCUR ACROSS THE BURN AREAS OF
MONTEREY COUNTY FROM MIDDAY SUNDAY INTO SUNDAY NIGHT...AND POSSIBLY
INTO EARLY MONDAY MORNING AS WELL. AS MUCH AS 6 INCHES OF RAIN IS
FORECAST TO FALL IN THE SANTA LUCIA MOUNTAINS ON SUNDAY AND SUNDAY
NIGHT. RAINFALL RATES AND ACCUMULATIONS OF RAINFALL OVER TIME ARE
EXPECTED TO EXCEED THE USGS THRESHOLDS FOR PRODUCING MUD AND DEBRIS
FLOWS. THEREFORE...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE BURN
AREAS OF MONTEREY COUNTY (SANTA LUCIA MOUNTAINS AND BIG SUR COAST)
FROM SUNDAY AFTERNOON THROUGH MID-MORNING ON MONDAY. BECAUSE UPSLOPE
WIND CONDITIONS IN THE SANTA CRUZ MOUNTAINS FAVOR HEAVIEST RAINFALL
ACCUMULATIONS TO THE WEST OF HIGHWAY 17...THE DECISION WAS MADE TO
HOLD OFF ON A FLASH FLOOD WATCH FOR THE BURN AREA IN THE SANTA
CRUZ MOUNTAINS WHICH IS LOCATED TO THE EAST OF HIGHWAY 17. WILL STILL
NEED TO WATCH THE SANTA CRUZ MOUNTAINS CLOSELY...PARTICULARLY IF THE
12Z ECMWF IS CORRECT IN FOCUSING THE HEAVIEST RAIN A BIT FARTHER
NORTH. RAIN RATES COULD BE HEAVY AT TIMES NEARLY ANYWHERE IN OUR CWA
ON SUNDAY...AND ACROSS THE MONTEREY BAY AREA INTO SUNDAY NIGHT. SO...
URBAN/SMALL STREAM FLOOD ADVISORIES MAY BE NECESSARY AS WELL.

SOUTHEAST WINDS HAVE BEEN INCREASING THIS EVENING...PARTICULARLY
OVER THE COASTAL WATERS WHERE GALE FORCE GUST WERE OCCURRING AT
MOST BUOYS BY 8 PM. EXPECT WINDS TO CONTINUING INCREASING OVER
LAND FOR THE REMAINDER OF THE EVENING AND THROUGH THE EARLY
MORNING HOURS. A HIGH WIND WARNING/WIND ADVISORY GOES INTO
EFFECT FOR MUCH OF OUR CWA BEGINNING AT 10 PM. MOS GUIDANCE
INDICATES STRONG WINDS AT THE SAN FRANCISCO AIRPORT AND
ESPECIALLY THE SALINAS AIRPORT LATER TONIGHT AND INTO SUNDAY. SO
THE DECISION WAS MADE TO ADD THE SAN FRANCISCO BAY SHORELINE AND THE
NORTHERN SALINAS VALLEY TO THE WIND ADVISORY. ALSO...IT APPEARS
WINDS MAY PERSIST LONGER THAN PREVIOUSLY THOUGHT AND SO THE HIGH WIND
WARNING/WIND ADVISORY WAS EXTENDED UNTIL NOON TOMORROW. FEEL THERE
MAY BE A NEED TO EXTEND THE WINDS HIGHLIGHTS INTO THE AFTERNOON HOURS
AS WELL...PARTICULARLY IF THE 00Z NAM IS CORRECT. STRONGEST WINDS ARE
EXPECTED LATE TONIGHT WHEN A WAVE MOVING ALONG THE FRONTAL BOUNDARY
MOVES NORTHEAST THROUGH THE OFFSHORE WATERS TOWARDS CAPE MENDOCINO.

WILL ISSUE A FORECAST UPDATE SHORTLY TO ADD ISOLATED THUNDERSTORMS
TO AT LEAST PORTIONS OF OUR FORECAST AREA FOR SUNDAY AND SUNDAY
NIGHT.

STEADY RAINS SHOULD FINALLY TAPER OFF TO SHOWERS ON MONDAY AS THE
UPPER LOW FINALLY BEGINS TO MOVE EAST. SCATTERED SHOWER ACTIVITY
WILL THEN CONTINUE INTO MONDAY NIGHT AND TUESDAY...BEFORE TAPERING
OFF AND ENDING TUESDAY NIGHT. MEDIUM RANGE MODELS INDICATE WE
COULD REMAIN DRY DURING THE SECOND HALF OF NEXT WEEK AS THE NEXT
UPPER LOW DEEPENS WELL OFFSHORE...ALLOWING A RIDGE TO FORM
DOWNSTREAM OVER CA. THE MEDIUM RANGE MODELS THEN INDICATE A SYSTEM
WILL DROP SOUTH FROM OFF THE BC COAST...MERGE WITH THE MOISTURE
FROM THE OFFSHORE SYSTEM...AND PRODUCE ANOTHER BIG RAIN EVENT NEXT
WEEKEND OR EARLY THE FOLLOWING WEEK.

&&

.AVIATION...AS OF 10:30 PM PST SATURDAY...STRONG SOUTH TO SOUTHEAST
WINDS WILL DEVELOP OVERNIGHT. MODELS SHOWING WINDS 20-30 MPH OVER
THE SFO BAY AREA. THE NAM FORECASTS 37 AT SNS. LIGHT RAIN SHOULD
BEGIN AFTER 09Z BECOMING MODERATE TO HEAVY DURING THE DAY SUNDAY.
LIGHTNING STRIKES SIGHTED OFFSHORE WITH THE FRONT SO THERE IS A
CHANCE FOR THUNDERSTORMS SUNDAY MORNING. CEILINGS TO LOWER
RAPIDLY TO MVFR OR WORSE.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...GALE WARNING...ALL COASTAL WATERS.
            .SCA...SAN FRANCISCO AND MONTEREY BAYS.
            .SCA...FOR ROUGH BAR CONDITIONS.
            .HIGH WIND WARNING...TIL NOON SUN...EAST BAY
                  HILLS...SANTA CRUZ MOUNTAINS...SANTA LUCIA
                  MOUNTAINS OF MONTEREY COUNTY.
            .WIND ADVISORY...TIL NOON SUN...ENTIRE COASTAL
                  AND BAYSIDE SECTIONS OF THE CWA...THE NORTHERN
                  SALINAS VALLEY...AND THE NORTH BAY MOUNTAINS.
            .FLASH FLOOD WATCH BIG SUR COAST AND SANTA LUCIA
                  MOUNTAINS...NOON SUNDAY THROUGH 10 AM MONDAY.

&&

PUBLIC FORECAST: DYKEMA
AVIATION/MARINE: LARRY/W PI

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Feb 14, 7:52 PM PST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
752 PM PST SAT FEB 14 2009

CAZ511-512-151400-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
752 PM PST SAT FEB 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EAST BAY HILLS AND THE
SANTA CRUZ MOUNTAINS

.DAY ONE...SATURDAY NIGHT

A STRONG WEATHER SYSTEM OVER THE EASTERN PACIFIC WILL BRING RAIN
AND STRONG GUSTY SOUTHEAST WINDS TO THE AREA OVERNIGHT. A HIGH WIND
WARNING IS IN EFFECT FROM 10 PM SATURDAY EVENING THROUGH NOON
SUNDAY.

*  HIGH WIND WARNING...SEE SFONPWMTR WWUS76 KMTR FOR DETAILS  *

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG GUSTY SOUTH WINDS WILL CONTINUE ON SUNDAY. A HIGH WIND
WARNING WILL REMAIN IN EFFECT THROUGH NOON ON SUNDAY.

*  HIGH WIND WARNING...SEE SFONPWMTR WWUS76 KMTR FOR DETAILS  *

WINDS WILL GRADUALLY DIMINISH SUNDAY AFTERNOON...BUT BLUSTERY
CONDITIONS WILL PERSIST INTO MONDAY.

RAIN COULD BE HEAVY AT TIMES ON SUNDAY AND SUNDAY
NIGHT...ESPECIALLY IN THE SANTA CRUZ MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ006-505-507>509-528-529-151400-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY MOUNTAINS-SAN FRANCISCO BAY SHORELINE-
SAN FRANCISCO PENINSULA COAST-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-
752 PM PST SAT FEB 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL SECTIONS OF THE SAN
FRANCISCO BAY AREA...AREAS NEAR SAN FRANCISCO BAY...THE NORTHERN
SALINAS VALLEY...AND THE NORTH BAY MOUNTAINS.

.DAY ONE...SATURDAY NIGHT

A STRONG WEATHER SYSTEM OVER THE EASTERN PACIFIC WILL BRING RAIN
AND STRONG GUSTY SOUTH WINDS TO THE AREA OVERNIGHT. A WIND
ADVISORY IS IN EFFECT FROM 10 PM SATURDAY EVENING THROUGH NOON SUNDAY.

*  WIND ADVISORY...SEE SFONPWMTR WWUS76 KMTR FOR DETAILS  *

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG GUSTY SOUTH WINDS WILL CONTINUE ON SUNDAY. A WIND ADVISORY
WILL REMAIN IN EFFECT THROUGH NOON SUNDAY.

*  WIND ADVISORY...SEE SFONPWMTR WWUS76 KMTR FOR DETAILS *

WINDS WILL GRADUALLY DIMINISH SUNDAY AFTERNOON...BUT BLUSTERY
CONDITIONS WILL PERSIST INTO MONDAY.

RAIN COULD BE HEAVY AT TIMES ON SUNDAY...ESPECIALLY IN THE NORTH
BAY MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ530-151400-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
752 PM PST SAT FEB 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN MONTEREY BAY
AND BIG SUR COAST.

.DAY ONE...SATURDAY NIGHT

AN STRONG WEATHER SYSTEM OVER THE EASTERN PACIFIC WILL APPROACH
THE CALIFORNIA COAST OVERNIGHT. RAIN WILL SPREAD ACROSS THE AREA
LATE TONIGHT. SOUTHEAST WINDS WILL INCREASE OVERNIGHT AND BECOME
STRONG AND GUSTY...ESPECIALLY AFTER MIDNIGHT. A WIND ADVISORY IS
IN EFFECT FROM 10 PM SATURDAY EVENING THROUGH NOON ON SUNDAY.

*  WIND ADVISORY...SEE SFONPWMTR WWUS76 KMTR FOR DETAILS  *

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG AND GUSTY SOUTHEAST WINDS WILL CONTINUE ON SUNDAY. A WIND
ADVISORY WILL REMAIN IN EFFECT NOON SUNDAY.

*  WIND ADVISORY...SEE SFONPWMTR WWUS76 KMTR FOR DETAILS *

WINDS WILL GRADUALLY DIMINISH SUNDAY AFTERNOON...BUT BLUSTERY
CONDITIONS WILL PERSIST INTO MONDAY.

RAIN WILL BECOME HEAVY AT TIMES ON SUNDAY...CONTINUING THROUGH
SUNDAY NIGHT...AND POSSIBLY INTO MONDAY MORNING. A FLASH FLOOD
WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MID-
MORNING FOR THE BIG SUR COAST. RAINFALL RATES AND ACCUMULATIONS OF
RAINFALL ARE EXPECTED TO EXCEED USGS THRESHOLDS FOR PRODUCING MUD
AND DEBRIS FLOWS OVER AND NEAR THE BURN AREAS OF MONTEREY COUNTY.

*  FLASH FLOOD WATCH...SEE SFOFFAMTR WGUS66 KMTR FOR DETAILS  *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ517-151400-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
752 PM PST SAT FEB 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SANTA LUCIA MOUNTAINS
AND LOS PADRES NATIONAL FOREST.

.DAY ONE...SATURDAY NIGHT

AN STRONG WEATHER SYSTEM OVER THE EASTERN PACIFIC WILL APPROACH
THE CALIFORNIA COAST OVERNIGHT. RAIN WILL SPREAD ACROSS THE AREA
LATE TONIGHT. SOUTHEAST WINDS WILL INCREASE OVERNIGHT AND BECOME
STRONG AND GUSTY...ESPECIALLY AFTER MIDNIGHT. A HIGH WIND WARNING
IS IN EFFECT FROM 10 PM SATURDAY EVENING THROUGH NOON ON SUNDAY.

*  HIGH WIND WARMING...SEE SFONPWMTR WWUS76 KMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG AND GUSTY SOUTHEAST WINDS WILL CONTINUE ON SUNDAY. A HIGH
WIND WARNING WILL REMAIN IN EFFECT THROUGH NOON SUNDAY.

*  HIGH WIND WARNING...SEE SFONPWMTR WWUS76 KMTR FOR DETAILS *

WINDS WILL GRADUALLY DIMINISH SUNDAY AFTERNOON...BUT BLUSTERY
CONDITIONS WILL PERSIST INTO MONDAY.

RAIN WILL BECOME HEAVY AT TIMES ON SUNDAY...CONTINUING THROUGH
SUNDAY NIGHT...AND POSSIBLY INTO MONDAY MORNING. A FLASH FLOOD
WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MID-
MORNING FOR THE THE SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL
FOREST. RAINFALL RATES AND ACCUMULATIONS OF RAINFALL ARE EXPECTED
TO EXCEED USGS THRESHOLDS FOR PRODUCING MUD AND DEBRIS FLOWS OVER
AND NEAR THE BURN AREAS OF MONTEREY COUNTY.

*  FLASH FLOOD WATCH...SEE SFOFFAMTR WGUS66 KMTR FOR DETAILS  *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ506-510-513-516-518-151400-
NORTH BAY INTERIOR VALLEYS-EAST BAY INTERIOR VALLEYS-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
752 PM PST SAT FEB 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST VALLEYS OF THE SAN
FRANCISCO AND MONTEREY BAY AREAS...AS WELL AS THE INLAND MOUNTAINS
OF MONTEREY COUNTY AND THE MOUNTAINS OF SAN BENITO COUNTY.

.DAY ONE...SATURDAY NIGHT

SOUTHERLY WINDS WILL INCREASE ON SATURDAY NIGHT AND GUSTS UP TO
30 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BLUSTERY SOUTHERLY WINDS AND PERIODS OF RAIN ARE EXPECTED FROM
SUNDAY THROUGH SUNDAY NIGHT. LOCALLY HEAVY RAIN ON SUNDAY AND
SUNDAY NIGHT MAY PRODUCE PONDING OF WATER ON ROADWAYS. MOTORISTS
ARE URGED TO DRIVE WITH CAUTION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

DYKEMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind, 5 high wind, 2 flood. Local standard time, as filed.

Strong Wind, San Francisco Bay Shoreline

When
February 15, 12:00 AM PST to 11:00 AM PST
Where
San Francisco Bay Shoreline forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.561, -121.980 (the zone’s center; the record gives no point)

Strong wind and heavy rain caused a tree to be uprooted by Mt. Carmel Baptist Church in Oakland. Also of note, at 5:45 p.m. the City of San Mateo reported a 12,000 gallon sewage release which overflowed into the storm drains due to rain water surcharge from the storm overwhelming the system.

High Wind, Coastal North Bay Including Point Reyes National Seashore

When
February 15, 12:40 AM PST to 3:20 AM PST
Where
Coastal North Bay Including Point Reyes National Seashore forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$22,000
Reported by
Mesonet
Coordinates
38.290, -122.835 (the zone’s center; the record gives no point)

Strong wind coupled with heavy rain along the San Francisco Area's North Bay coast knocked down power lines, snapped small tree limbs, downed trees and caused minor rock slides. About 600 customers in and around Jenner lost power from 3 a.m. until around 1 p.m. Point Reyes Lighthouse observation station reported a peak wind gust to 66 mph at 12:40 a.m.

Strong Wind, Northern Monterey Bay

When
February 15, 1:28 AM PST to 1:33 AM PST
Where
Northern Monterey Bay forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

A strong gust of wind tore the roof off of a mobile home on Miller Road in Watsonville.

Strong Wind, North Bay Mountains

When
February 15, 3:00 AM PST to 6:00 AM PST
Where
North Bay Mountains forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$9,000
Reported by
Newspaper

Strong wind coupled with heavy rain over the San Francisco Area's North Bay mountains knocked down power lines, snapped small tree limbs, downed trees and caused minor rock slides. About 300 customers in and around Cazadero lost power from 3 a.m. until around 1 p.m.

High Wind, San Francisco Peninsula Coast

When
February 15, 3:09 AM PST
Where
San Francisco Peninsula Coast forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.229, -122.183 (the zone’s center; the record gives no point)

The Pigeon Point observation station reported a peak wind gust to 58 mph at 3:09 a.m.

High Wind, East Bay Hills and the Diablo Range

When
February 15, 3:39 AM PST
Where
East Bay Hills and the Diablo Range forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

The Calaveras Road observation station reported a peak wind gust to 61 mph at 3:39 a.m.

High Wind, Southern Monterey Bay and Big Sur Coast

When
February 15, 4:00 AM PST to 6:00 AM PST
Where
Southern Monterey Bay and Big Sur Coast forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

A 40-foot pine tree was uprooted on the third fairway of the Pebble Beach Golf Course due to gusty winds of up to an estimated 60 mph. At 2:40 p.m. the Point Sur Lighthouse observation station reported a peak wind gust to 58 mph.

High Wind, Santa Cruz Mountains

When
February 15, 5:00 AM PST to 11:32 AM PST
Where
Santa Cruz Mountains forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$25,000
Reported by
RAWS
Coordinates
37.230, -122.021 (the zone’s center; the record gives no point)

High wind knocked down numerous trees in the Santa Cruz Mountains causing Highway 9 at Highway 236 to close at 6:30 a.m. and knocked down power lines closing Thurber Lane at Twelfth Avenue during the morning. Trees and branches slowed traffic along Highway 17, Bear Creek Road and Middle Ellen Road.

Strong Wind, Northern Salinas Valley / Hollister Valley / Carmel Valley

When
February 15, 5:00 AM PST to 6:00 AM PST
Where
Northern Salinas Valley / Hollister Valley / Carmel Valley forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.423, -121.192 (the zone’s center; the record gives no point)

Strong wind caused power outages in Salinas with 5988 residents without power for an hour.

Strong Wind, North Bay Interior Valleys

When
February 15, 7:00 AM PST to 10:00 AM PST
Where
North Bay Interior Valleys forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$19,000
Reported by
Newspaper
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

Strong winds caused a power outage in and around Sonoma. About 350 customers lost power at 8:15 a.m.

Flood, Santa Cruz

When
February 15, 3:04 PM PST to 4:29 PM PST
Where
Santa Cruz County, 0.64 mi ESE of Aptos to 0.78 mi ESE of Aptos
Cause
Heavy Rain
Deaths
0 direct, 1 indirect
Property damage
$15,000
Reported by
Newspaper
Coordinates
36.975, -121.890

A fatal accident occurred just after 4:00 p.m. on northbound Highway 1 near Rio Del Mar Boulevard when a car spun out on the wet highway, went over an embankment and struck a tree. The 29-year-old male driver sustained minor injuries while the 27-year-old female passenger was fatality injured.

Flood, San Mateo

When
February 16, 4:00 PM PST to February 17, 9:00 AM PST
Where
San Mateo County, 0.23 mi NNE of Pescadero to 0.36 mi NE of Pescadero
Cause
Heavy Rain
Property damage
$8,000
Reported by
Newspaper
Coordinates
37.253, -122.378

Pescadero Creek Road flooded stranding two vehicles from many hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Santa Cruz2009-02-1527FemaleVehicle/Towed TrailerIndirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153777, 153794, 154374, 154339, 153795, 153796, 153793, 153778, 154389, 154340, 153792, 154388.